World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 868
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
CASE REPORT
Year : 2015  |  Volume : 4  |  Issue : 1  |  Page : 137-138  

Acute toxic neuropathy mimicking guillain barre syndrome


1 Department of Family Medicine, Lakeshore Hospital and Research Centre, Kochi, Kerala, India
2 Department of Neurology, Lakeshore Hospital and Research Centre, Kochi, Kerala, India

Date of Web Publication27-Feb-2015

Correspondence Address:
Muhammed Jasim Abdul Jalal
Department of Family Medicine, Lakeshore Hospital and Research Centre, Nettoor, P. O., Near NH 47, Bypass, Maradu, Kochi - 682 304, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2249-4863.152273

Rights and Permissions
  Abstract 

Case: A 30 year old male presented with numbness of palms and soles followed by weakness of upper limbs and lower limbs of 5 days duration, which was ascending and progressive. Three months back he was treated for oral and genital ulcers with oral steroids. His ulcers improved and shifted to indigenous medication. His clinical examination showed polyneuropathy. CSF study did not show albuminocytological dissociation. Nerve conduction study showed demyelinating polyneuropathy. His blood samples and the ayurvedic drug samples were sent for toxicological analysis. Inference: Acute toxic neuropathy - Arsenic

Keywords: Guillain-Barre syndrome, indigenous medications, toxic neuropathy


How to cite this article:
Jalal MA, Fernandez SJ, Menon MK. Acute toxic neuropathy mimicking guillain barre syndrome. J Family Med Prim Care 2015;4:137-8

How to cite this URL:
Jalal MA, Fernandez SJ, Menon MK. Acute toxic neuropathy mimicking guillain barre syndrome. J Family Med Prim Care [serial online] 2015 [cited 2019 Aug 21];4:137-8. Available from: http://www.jfmpc.com/text.asp?2015/4/1/137/152273


  Introduction Top


Toxic neuropathies are often misdiagnosed as there are no easily available specific or biological tests for the diagnosis. [1] Toxic neuropathies are suspected on the basis of clinical examination and electrodiagnostic features. [2] In India Ayurveda, Homeopathy, Siddha and Unani are practiced and serve as a source of poisoning and drug toxicity. [3]

We report a 30 year-old male who presented with numbness of palms and soles followed by weakness of upper limbs and lower limbs.The present case study emphasizes the need to consider heavy metal intoxication in patients presenting with acute demyelinating neuropathies and history of use of indigenous medications.


  Presenting Complaints Top


  • Numbness of palms and soles - 5 days
  • Weakness of upper limbs and lower limbs - 4 days
  • Dysphagia - 1 day.


History of present illness

This gentleman initially developed bilateral upper limb and lower limb numbness followed by progressive weakness of the lower limbs ascending to the upper limbs. There was history of swaying while walking, buckling of knees and loosening of slippers from foot. There was no history of any breathing difficulty or bladder dysfunction. He developed nasal regurgitation, nasal tone on talking and dysphagia to liquids after 1 day.

Past history

He had history of oral and genital ulcers three months ago which was evaluated and diagnosed as? Behcets/Lichenplanus. He was started on oral steroids. His ulcers improved and he stopped steroids. Later on he shifted treatment from Allopathy to indigenous medication. He was given ayurvedic medicines in the form of powders for 10 days following which he developed his present symptoms.

Clinical examination

On examination, he had bilateral lower motor neuron facial palsy along with bilateral vagal palsy. He had bilaterally weak palmar grip. All his limbs had a power of grade 3 with hypotonia. He was areflexic with bilateral flexor plantar reflex.

Investigations

His CSF study [Table 1] did not show albuminocytological dissociation. Nerve conduction study showed demyelinating polyneuropathy. His blood samples and the ayurvedic drug samples were sent for toxicological analysis [Table 2], [Table 3], [Table 4].
Table 1: CSF study done in the second week


Click here to view
Table 2: Toxicological analysis of ayurvedic samples


Click here to view
Table 3: Permissible limits of heavy metals in Ayurveda/ Siddha/Unani/Homeo medicines with only herbal ingredients as per WHO/FDA3,4


Click here to view
Table 4: Toxicological analysis of blood sample


Click here to view


Course in the hospital

He was treated initially with intravenous immunoglobulin, but did not show much improvement. He spontaneously recovered in time and is now completely symptom free. Skin lesions are under treatment as skin lesion biopsy was suggestive of Pemphigus vulgaris.


  Discussion Top


  • Toxic neuropathies are often misdiagnosed [ 3]
  • In a survey, 14 of the 70 herbal medical products available commercially were found to contain lead in 13 (median concentration, 40 mg/g; range, 537,000), mercury in 6 (median concentration, 20,225 mg/g; range, 28104,000), and/or arsenic in 6 (median concentration, 430 mg/g; range, 378130). If taken as recommended by the manufacturers, each of these 14 drugs could result in heavy metal intakes above published regulatory standards [ 3],[4]
  • Users of herbal medical products may be at risk for heavy metal toxicity; therefore, testing of ayurvedic drugs for toxic heavy metals should be mandatory. [5],[6],[7]


 
  References Top

1.
Greenberg SA. Acute demyelinating polyneuropathy with arsenic ingestion. Muscle Nerve 1996;19:1611-3.  Back to cited text no. 1
    
2.
J Oh SJ. Electrophysiological profile in arsenic neuropathy. J Neurol Neurosurg Psychiatry 1991;54:1103-5.  Back to cited text no. 2
    
3.
Saper RB, Kales SN, Paquin J, Burns MJ, Eisenberg DM, Davis RB, et al. Heavy metal content of ayurvedic herbal medicine products. JAMA 2004;292:2868-73.  Back to cited text no. 3
    
4.
American Conference of Governmental Industrial Hygienists (ACGIH). Documentation of the Threshold Limit Values and Biological Exposure Indices. 7th Ed. Cincinnati (OH): ACGIH; 2007.  Back to cited text no. 4
    
5.
Singh S, Reddy SR, Sud A, Wanchu A, Bambery P, Gill KD. Subacute arsenical neuropathy leading to Gullian-Barre-like syndrome and respiratory failure. J Assoc Physicians India 2002;50:853-4.  Back to cited text no. 5
    
6.
Vahidnia A, van der Voet GB, de Wolff FA. Arsenic neurotoxicity - A review. Hum Exp Toxicol 2007;26:823-32.  Back to cited text no. 6
    
7.
Chuttani PN, Chopra JS. Arsenic poisoning. In: Vinken PJ, Bruyn GW, editors. Handbook of Clinical Neurology. Vol. 36. Amsterdam: North Holland: 1979. p. 199-266.  Back to cited text no. 7
    



 
 
    Tables

  [Table 1], [Table 2], [Table 3], [Table 4]


This article has been cited by
1 Chronic arsenic intoxication diagnostic score (CAsIDS)
Sergio Ulhoa Dani,Gerhard Franz Walter
Journal of Applied Toxicology. 2017;
[Pubmed] | [DOI]



 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Presenting Compl...
Discussion
References
Article Tables

 Article Access Statistics
    Viewed1648    
    Printed18    
    Emailed0    
    PDF Downloaded186    
    Comments [Add]    
    Cited by others 1    

Recommend this journal